Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 168, NWS Aberdeen, SD

August 3, 2012Deuel County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2012, 7:59 PM CDT for Deuel County, Hamlin County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 7:59 PM CDT (00:59 UTC)
Expired
Aug 3, 2012, 8:30 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Deuel County, SD, Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS53 KABR 040059
SVRABR
SDC039-057-040130-
/O.NEW.KABR.SV.W.0168.120804T0059Z-120804T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
759 PM CDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...
  SOUTHEASTERN HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 830 PM CDT

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ESTELLINE...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASTORIA...TORONTO AND BRANDT AROUND 810 PM CDT...
  LAKE COCHRANE REC AREA AROUND 815 PM CDT...

THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 149 AND 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4454 9646 4454 9693 4474 9693 4476 9645
      4473 9644 4455 9644
TIME...MOT...LOC 0100Z 268DEG 50KT 4455 9679
WIND...HAIL 60MPH 1.00IN

$$
TDK
2 follow-up statements
756 
WWUS53 KABR 040118
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 PM CDT FRI AUG 3 2012

SDC057-040128-
/O.CAN.KABR.SV.W.0168.000000T0000Z-120804T0130Z/
HAMLIN SD-
818 PM CDT FRI AUG 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMLIN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

LAT...LON 4454 9646 4454 9676 4475 9678 4476 9645
      4473 9644 4455 9644
TIME...MOT...LOC 0118Z 263DEG 47KT 4461 9651

$$

SDC039-040130-
/O.CON.KABR.SV.W.0168.000000T0000Z-120804T0130Z/
DEUEL SD-
818 PM CDT FRI AUG 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN DEUEL
COUNTY UNTIL 830 PM CDT...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR ASTORIA...OR 13 MILES SOUTHEAST
OF CLEAR LAKE...MOVING EAST AT 55 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
DEUEL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4454 9646 4454 9676 4475 9678 4476 9645
      4473 9644 4455 9644
TIME...MOT...LOC 0118Z 263DEG 47KT 4461 9651
WIND...HAIL 60MPH <.75IN

$$
TDK
425 
WWUS53 KABR 040133
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
833 PM CDT FRI AUG 3 2012

SDC039-040143-
/O.EXP.KABR.SV.W.0168.000000T0000Z-120804T0130Z/
DEUEL SD-
833 PM CDT FRI AUG 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DEUEL COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4454 9646 4454 9676 4475 9678 4476 9645
      4473 9644 4455 9644
TIME...MOT...LOC 0118Z 263DEG 47KT 4460 9651

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:42 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 3, 2:42 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
242 PM CDT FRI AUG 3 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
POTENT UPPER LOW CONTINUES TO ADVANCE TOWARDS THE DAKOTAS THIS
AFTERNOON WHILE SFC COLD FRONT MOVES EASTWARD THROUGH THE CENTRAL
AND WESTERN DAKOTAS. ACCORDING TO 19Z SFC OBS...IT HAS PASSED
THROUGH BIS AND PHP...BUT NOT QUITE TO MBG YET. FIRST STORMS HAVE
FIRED NEAR MBG WITH QUARTER SIZE HAIL REPORTED. SVR WATCH 553 WAS
RECENTLY ISSUED FOR AREAS EAST OF THE MISSOURI WHICH IS IN EFFECT
UNTIL 9 PM CDT. SVR PARAMETERS STILL LOOK FAIRLY IMPRESSIVE FOR
SUPERCELLS...EVENTUALLY MERGING INTO SOME SORT OF A LINEAR SYSTEM
AS IT PROGRESSES FARTHER EAST THROUGH THE CWA. TORNADO PARAMETERS
NOT OVERLY IMPRESSIVE...BUT CERTAINLY CANNOT BE RULED OUT. AS THE
FRONT CLEARS THE REGION OVERNIGHT...THUNDERSTORM ACTIVITY WILL
PUSH EAST AS WELL. MUCH COOLER TEMPERATURES AND BREEZY NORTHWEST
WINDS WILL MOVE IN BEHIND THE FRONT FOR SATURDAY. HIGHS WILL DROP
BACK DOWN INTO THE 70S TO LOW 80S. ALSO...WITH THE COOL TEMPS
ALOFT...STEEP LAPSE RATES WILL DEVELOP DURING PEAK HEATING...AND
THE THREAT FOR AFTERNOON SHOWERS EXISTS. HAVE THEREFORE KEPT THE
SLIGHT CHANCES IN MAINLY ACROSS THE NORTHERN AND EASTERN CWA.
SURFACE HIGH THEN SETTLES INTO THE REGION FOR SATURDAY NIGHT AND
SUNDAY...WHICH WILL BRING QUIET CONDITIONS AND COOL LOWS FOR
SUNDAY MORNING. LOW 50S ARE EXPECTED SUNDAY MORNING...AND FAVORED
COOL SPOTS MAY EVEN SNEAK INTO THE UPPER 40S.

.LONG TERM...MONDAY THROUGH FRIDAY
FROM WHAT CAN BE GLEANED FROM AVAILABLE MODEL DATA...IT APPEARS
THAT LITTLE TO NO CHANGE IS NEEDED RIGHT NOW FOR THE EXTENDED. THE
UPPER LEVEL RIDGE AXIS STARTS OUT POSITIONED WEST OF THIS CWA BACK
OVER THE ROCKIES AND ALONG THE FRONT RANGE. OVER A SEVERAL DAY
PERIOD...THE RIDGE AXIS IS FORECAST TO GRADUALLY SHIFT EAST TOWARD
THE WESTERN/CENTRAL DAKOTAS BY THE END OF THE PERIOD.

HOWEVER...WITH THE CWA POSITIONED ON THE BACKSIDE OF THE RIDGE
AXIS /NW FLOW ALOFT/...IT DOES APPEAR THAT A COUPLE OF BACKDOOR
COLD FROPAS AND ASSOCIATED WEAK-TRANSIENT SHORTWAVE TROFS TRY TO
WORK DOWN FROM THE NORTH/NORTHWEST...ONE MONDAY/MONDAY NIGHT AND
THEN A SECOND FROPA TRIES TO WORK DOWN INTO THIS AREA THURSDAY
NIGHT/FRIDAY. WILL TRY AND MIGRATE POPS TO THOSE TIME PERIODS AS
MUCH AS POSSIBLE.

TEMPERATURE-WISE...THE COOLEST READINGS DO APPEAR TO SHOW UP
EARLIER IN THE PERIOD...AND THEN GRADUALLY TREND WARMER RIGHT
THROUGH MID-WEEK. HOWEVER...WHENEVER THE SECOND /ILL-TIMED/ COLD
FROPA GETS DOWN THROUGH THIS CWA LATE IN THE WEEK...IT SHOULD
BRING A BIT OF RELIEF TEMPERATURES WITH SLIGHTLY COOLER/DRIER AIR
SLOWLY SINKING INTO THE CWA. TEMPERATURES IN THE OUT PERIODS WILL
VARY FROM NEAR NORMAL TO SEVERAL DEGREES ABOVE NORMAL THROUGHOUT
THE PERIOD.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG AND AHEAD OF A COLD FRONT TRACKING ACROSS THE
AREA...MAINLY THIS AFTERNOON AND INTO THE EVENING. SUB-VFR CIGS AND
VSBYS ARE POSSIBLE WITH THE STRONGER STORMS...WITH THE BEST CHANCE
FOR STRONG TO SEVERE STORMS OVER THE EASTERN HALF OF THE
AREA...INCLUDING KABR AND KATY. HEAVY RAIN...RATHER LARGE
HAIL...DAMAGING STRONG WINDS AND PERHAPS EVEN A TORNADO OR TWO
COULD OCCUR NEAR OR WITHIN AIRPORT AIRSPACE. SOUTHERLY WINDS AHEAD
OF THE COLD FROPA WILL INCREASE INTO THE 15 TO 25 MPH
RANGE...WHILE WINDS BEHIND THE FROPA SHIFT AROUND TO THE
NORTHWEST.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 3, 4:14 AM CDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
414 AM CDT FRI AUG 3 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
414 AM CDT FRI AUG 3 2012 /314 AM MDT FRI AUG 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE
REGION THIS AFTERNOON. THERE IS THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT EARLY ON...BUT SEVERE
STORMS ARE MOST LIKELY ACROSS NORTH CENTRAL AND EASTERN SOUTH
DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA THIS AFTERNOON AND
EVENING. LOCALLY HEAVY RAIN...LARGE HAIL...STRONG WINDS...AND
TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW RAIN SHOWERS ARE POSSIBLE ON SATURDAY...BUT OTHERWISE HIGH
PRESSURE AND DRY CONDITIONS WILL PREVAIL THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.

SERR

In the hours before

Local storm report, Aug 3, 6:09 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
609 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             DOLAND                  44.89N  98.10W
08/03/2012  E1.00 INCH       SPINK              SD   EMERGENCY MNGR

            50 MPH

&&

EVENT NUMBER ABR1200361

TMK
Local storm report, Aug 3, 6:11 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     BRENTFORD               45.16N  98.32W
08/03/2012  E70 MPH          SPINK              SD   STORM CHASER

            TREES AND TREE BRANCHES DOWN IN BRENTFORD

&&

EVENT NUMBER ABR1200362

TMK
Local storm report, Aug 3, 6:16 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     RAYMOND                 44.91N  97.94W
08/03/2012  E60 MPH          CLARK              SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1200363

TMK
Local storm report, Aug 3, 7:22 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
722 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     TURTON                  45.05N  98.10W
08/03/2012  E80 MPH          SPINK              SD   CO-OP OBSERVER

            WIND 70-80 MPH 0.85 INCHES OF RAIN

&&

EVENT NUMBER ABR1200364

TMK
Local storm report, Aug 3, 7:24 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
724 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     CASTLEWOOD              44.72N  97.03W
08/03/2012                   HAMLIN             SD   EMERGENCY MNGR

            SOME TREES UPROOTED AND POWER OUTAGESIN CASTLEWOOD AND
            HAYTI.

&&

EVENT NUMBER ABR1200365

TMK
Local storm report, Aug 3, 7:30 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     CASTLEWOOD              44.72N  97.03W
08/03/2012                   HAMLIN             SD   EMERGENCY MNGR

            30 TO 40 TREES UPROOTED AND POWER OUTAGES IN CASTLEWOOD
            AND HAYTI.

&&

CORRECTED REMARKS

EVENT NUMBER ABR1200365

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:03 PM CDTSevere Thunderstorm WarningABRRoberts27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.